Very often when we think of weight loss we only think of our diet however, there are a number of medications that can cause weight gain, or impact your ability to lose weight.
Any medication with an antihistamine effect can cause weight gain. This includes antihistamines for allergies and insomnia, as well as many stomach acid medications, anti-nausea medications, and some types of antidepressants such as amitriptyline, nortriptyline, and mirtazapine.
Histamine normally has an appetite-suppressing effect, so blocking histamine receptors, especially H1 receptors, can increase appetite.
Additionally, blocking histamine receptors at the hypothalamus (an important part of our brain, deep inside our skulls) can lead to metabolic changes such as
- Reduced energy expenditure
- Reduced fat burning
- Increased fat
- Impaired glucose control
- Insulin resistance.
Antidepressants are another category of drugs that can cause weight gain, and include some of the SSRIs, especially paroxetine or Paxil. This is due to SSRIs anticholinergic effect, which means the medication blocks acetylcholine receptors. Any medication that blocks histamine, muscarinic, or acetylcholine receptors (cells in our brains) can potentially cause weight gain via
- Increased appetite.
Other medications for our mental health that can often lead to dramatic weight gain include antipsychotic and antiseizure medications.
Additional weight gain does not often help our mental health, BUT do not stop your antidepressant or other medication without first speaking to your doctor.
Beta-blockers, which are a form of medication often associated with high blood pressure, act on a number of receptors that can cause weight gain. Beta-blockers are calming medications used to treat conditions like high blood pressure, migraines, and anxiety.
They cause weight gain by:
- Leading to an increase in appetite
- Decreasing motivation for exercise
- Blocking the effects of adrenaline, which is actually quite an important hormone for fat burning
Oral corticosteroids, such as prednisone, which can be required for severe allergies, skin conditions and rashes, and autoimmune conditions like rheumatoid arthritis. If taken long-term, generally longer than 5-7 days these oral corticosteroids can cause dramatic weight gain via several mechanisms including:
- Directly increasing appetite
- Disturbing sleep, which then increases appetite, and
- Inducing insulin resistance.
It is interesting to note that topical corticosteroid cream and steroid nasal sprays are not likely to cause significant weight gain , but have been shown to increase appetite.
Ironically some diabetic medications can cause weight gain. The diabetes medications that can cause weight gain include sulfonylureas, which stimulate the pancreas to release more insulin, and injectable insulin .
We know that insulin is an essential and highly beneficial hormone, but too much insulin can cause weight gain via several mechanisms such as:
- Increased appetite
- Increased deposition of fat, especially visceral fat, (the bad fat).
Hormonal Birth Control
There has been controversy about this for many years, and fortunately we are always learning more, and the devil is in the details
Combined estrogen methods, like the pill, patch, and Nuvaring, do not cause significant weight gain. Most likely due to the fact that estrogen, even synthetic estrogen, is insulin-sensitizing, so potentially reduces visceral fat.
However, combined estrogen methods alter body composition by causing more fluid retention and impairing muscle gain from exercise.
And just to confuse the situation, antiandrogen progestins (i.e. progestins that suppress testosterone) are likely to cause weight loss, while androgenic progestins (i.e. progestins that stimulate androgen receptors) are likely to cause abdominal weight gain, especially when taken on their own without estrogen.
This occurs in women because too much testosterone causes insulin resistance. That’s true for PCOS; it’s also true for some types of hormonal birth control.
And yes, an antiandrogen progestin such as drospirenone (which is a close cousin of spironolactone) can potentially promote weight loss, but only for as long as you take it. Stopping drospirenone can, unfortunately, lead to rebound weight gain.
Androgenic progestins which include the progestin-only pill, the Mirena IUD, the Depo-Provera injection, and implants, cause weight gain, especially when taken on their own without estrogen. In addition to weight gain women will also experience acne and the growth of facial hair.
The other mechanism by which Depo-Provera can cause weight gain is by interacting with cortisol receptors, thereby causing weight gain in the same way corticosteroids do. One study found Depo-Provera to cause “unstoppable weight gain” in young women — i.e. weight gain that doesn’t plateau or level out.
Please note that if you are taking any of the above medications, do not stop taking them without speaking to your primary health care practitioner. This article is for information purposes only.